Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Variational principles for Hill's spherical vortex and nearly spherical vortices

Author: Yieh Hei Wan
Journal: Trans. Amer. Math. Soc. 308 (1988), 299-312
MSC: Primary 76C05; Secondary 35J20
MathSciNet review: 946444
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, vortex rings are regarded as axisymmetric motions without swirl of an incompressible inviscid fluid in space, with vorticity confined to their finite cores. The main results of this paper are (H) Hill's spherical vortex is a "nondegenerate" local maximum of the energy function subject to a fixed impulse, among vortex rings. (N) Norbury's nearly spherical vortex is a "nondegenerate" local maximum of the energy function subject to a fixed impulse, and a fixed circulation. Estimates are established to overcome the discontinuity of vorticity distributions, and the singular behavior of Stoke's stream functions near the axis of symmetry. The spectral analysis involves the use of Legendre's functions.

References [Enhancements On Off] (What's this?)

  • [1] C. J. Amick and L. E. Fraenkel, The uniqueness of Hill's spherical vortex, Arch. Rational Mech. Anal. 92 (1986), 91-119. MR 816615 (87b:35139)
  • [2] V. I. Arnold, Conditions for nonlinear stability of stationary plane curvilinear flows of an ideal fluid, Soviet Math. Dokl. 6 (1965), 773-777.
  • [3] -, On an a priori estimate in the theory of hydrodynamical stability, Amer. Math. Soc. Transl. 79 (1969), 267-269.
  • [4] T. B. Benjamin, The stability of solitary waves, Proc. Roy. Soc. London 328 (1972), 153-183. MR 0338584 (49:3348)
  • [5] -, The alliance of practical and analytic insights into the nonlinear problems of fluid mechanics, Applications of Methods of Functional Analysis to Problems of Mechanics, Lecture Notes in Math., vol. 503, Springer-Verlag, Berlin and New York, 1976, pp. 8-29. MR 0671099 (58:32375)
  • [6] -, Impulse, flow force, and variational principles, IMA J. Appl. Math. 32 (1984), 3-68. MR 740456 (85h:70012a)
  • [7] G. S. Deem and N. J. Zabusky, Vortex waves: Stationary `V states', interactions, recurrence, and breaking, Phys. Rev. Lett. 40 (1978), 859-862.
  • [8] L. E. Fraenkel, Examples of steady vortex rings of small cross-section in an ideal fluid, J. Fluid Mech. 51 (1972), 119-135.
  • [9] L. E. Fraenkel and M. S. Berger, A global theory of steady vortex rings in an ideal fluid, Acta Math. 132 (1974), 14-51. MR 0422916 (54:10901)
  • [10] A. Friedman and B. Turkington, Vortex rings: Existence and asymptotic estimates, Trans. Amer. Math. Soc. 268 (1981), 1-37. MR 628444 (83d:76011)
  • [11] M. J. M. Hill, On a spherical vortex, Philos. Trans. Roy. Soc. London Ser. A 185 (1894), 213-245.
  • [12] D. Holm, J. Marsden, T. Ratiu, and A. Weinstein, Nonlinear stability of fluid and plasma equilibria, Phys. Rep. 123 (1985), 1-116. MR 794110 (86i:76027)
  • [13] B. Kelvin, On the stability of steady and of periodic fluid motion, Philos. Mag. 22 (1887), 459-464, 529-539.
  • [14] H. Lamb, Hydrodynamics, Dover, New York, 1945.
  • [15] J. Marsden and A. Weinstein, Coadjoint orbits, vortices, and Clebsch variables for incompressible fluids, Physica D 7 (1983), 305-323. MR 719058 (85g:58039)
  • [16] H. K. Moffatt and D. W. Moore, The response of Hill's spherical vortex to a small axisymmetric disturbance, J. Fluid Mech. 73 (1978), MR 506570 (80a:76018)
  • [17] W.-M. Ni, On the existence of global vortex rings, J. Analyse Math. 37 (1980), 208-247. MR 583638 (81i:76017)
  • [18] J. Norbury, A steady vortex ring close to Hill spherical vortex. Proc. Cambridge Philos. Soc. 72 (1972), 253-284. MR 0302044 (46:1197)
  • [19] -, A family of steady rings, J. Fluid Mech. 57 (1973), 417-431.
  • [20] Y. Tang, Nonlinear stability of vortex patches, Thesis, State Univ. of New York at Buffalo, 1985.
  • [21] Y.-H. Wan and M. Pulvirenti, Nonlinear stability of circular vortex patches, Comm. Math. Phys. 99 (1985), 435-450. MR 795112 (86i:76028)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 76C05, 35J20

Retrieve articles in all journals with MSC: 76C05, 35J20

Additional Information

Keywords: Vortex rings, Hill's spectral vortex, impulse, circulations, energy-Casimir method, spherical analysis, Legendre functions
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society